Alert archive / Michigan / Red Flag Warnings in 2007

Red Flag Warning 5, NWS Grand Rapids, MI

August 3, 200723 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at Aug 3, 2007, 1:33 PM EDT for 23 counties in Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2007, 1:33 PM EDT (17:33 UTC)
Expired
Aug 3, 2007, 8:01 PM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGRR 031733
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
133 PM EDT FRI AUG 3 2007

...RED FLAG WARNING IN EFFECT UNTIL 9 PM THIS EVENING...


MIZ037>040-043>046-050>052-056>059-064>067-071>074-040100-
/O.NEW.KGRR.FW.W.0005.070803T1733Z-070804T0100Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
133 PM EDT FRI AUG 3 2007

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED
FLAG WARNING WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING.

TEMPERATURES REACHING THE MID TO UPPER 80S WILL COMBINE WITH
DRY AIR WITH RELATIVE HUMIDITY VALUES OF 20 TO 25 PERCENT AND WEST
NORTHWEST WINDS OF 15 TO 20 MPH TO PRODUCE A HIGH FIRE DANGER
THIS AFTERNOON AND EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

LAURENS
1 follow-up statement
000 
WWUS83 KGRR 040001
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
801 PM EDT FRI AUG 3 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040115-
/O.CAN.KGRR.FW.W.0005.000000T0000Z-070804T0100Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
801 PM EDT FRI AUG 3 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
RED FLAG WARNING. 

HUMIDITIES ARE IN THE PROCESS OF RECOVERING ACROSS THE AREA...AND 
WINDS HAVE DIMINISHED BELOW CRITERIA. THEREFORE...THE RED FLAG WARNING
HAS BEEN CANCELLED.

$$

NJJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Aug 3, 1:00 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 3, 1:00 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT FRI AUG 3 2007

LATEST UPDATE...LONG TERM AND AVIATION...

.SYNOPSIS... (413 AM EDT FRI AUG 3 2007)
A WEAK COLD FRONT OVER THE SOUTHERN PORTION OF LOWER MICHIGAN EARLY
THIS MORNING WILL EXIT THE STATE TO THE SOUTH TODAY. A MUCH DRIER
AIR MASS WILL MOVE IN OVER THE AREA AND TEMPERATURES WILL BE A
LITTLE COOLER COMPARED TO THE LAST FEW DAYS AS HIGH PRESSURE BUILDS
IN FROM THE WEST. THIS TREND WILL CONTINUE ON SATURDAY. A WARM FRONT
WILL MOVE TOWARD THE AREA ONCE AGAIN SATURDAY NIGHT AND SUNDAY. THIS
WILL PROVIDE A POTENTIAL OF SOME SHOWERS AND THUNDERSTORMS TO THE
AREA AT THAT TIME.

&&

.SHORT TERM... (413 AM EDT FRI AUG 3 2007)
LATEST SFC ANALYSIS THIS MORNING SHOWS THE WEAK COLD FRONT MOVING
THROUGH THE STATE EXTENDS FROM THE THUMB TO JUST WEST OF KAZO AS OF
07Z. THERE WERE A FEW ISOLATED SHOWERS AND STORMS ALONG THIS FRONT
LAST EVENING AND AROUND MIDNIGHT THIS MORNING...HOWEVER THE MAIN
FOCUS OF PCPN HAS SHIFTED EAST OF THE AREA. BEHIND THIS FRONT
TODAY...MUCH DRIER AIR IS ADVECTING IN OVER THE AREA FROM THE NW AS
PLENTY OF SUBSIDENCE IS SETTLING IN. THIS DRIER AIR WILL LIKELY
ENSURE PLENTY OF SUNSHINE AS CU POTENTIAL IS LOW AND ALL OTHER
MOISTURE IS BEING SWEPT OUT. SOMEWHAT COOLER TEMPERATURES ARE ALSO
MOVING IN. H850 TEMPS IN THE UPPER TEENS TO AROUND 20C YESTERDAY...
WILL COOL ONLY INTO THE MID TEENS THIS AFTERNOON. THIS WILL ALLOW
FOR TEMPS IN THE MID TO UPPER 80S INSTEAD OF THE 90S WE HAVE SEEN
OVER THE PAST FEW DAYS.

HIGH PRESSURE WILL REMAIN IN CONTROL THEN TONIGHT AND MOST OF THE
DAY ON SAT AS IT SHIFTS ONLY TO GEORGIAN BAY BY 00Z SUN. TONIGHT
WILL BE A NEARLY IDEAL RADIATIONAL COOLING NIGHT WITH LIGHT
WINDS...CLEAR SKIES...AND A DRY AIR MASS IN PLACE. THIS WILL ALLOW
TEMPS TO FALL BACK INTO THE 40S UP NORTH AND 50S DOWN SOUTH. SAT
WILL START OUT WITH PLENTY OF SUNSHINE IN PLACE...BUT CLOUDS WILL BE
ON THE INCREASE THROUGH THE AFTERNOON. THIS OCCURS AS MID AND HIGH
LEVEL MOISTURE BEGINS TO WORK IN VIA INCREASING WARM AND MOIST AIR
ADVECTION ALOFT AHEAD OF A DEVELOPING WARM FRONT TO OUR SOUTHWEST.
HIGHS ON SAT WILL BE YET A COUPLE MORE DEGREES COOLER THAN TODAY
WITH H850 TEMPS DROPPING A LITTLE AND THE INCREASING CLOUD COVER.

THE FOCUS FOR THE REMAINDER OF THE SHORT TERM THEN BECOMES THE WARM
FRONT TO OUR SOUTHWEST...AND THE POTENTIAL FOR MCS ACTIVITY TO RIDE
ALONG IT. THIS WARM FRONT WILL DEVELOP AS SRLY FLOW INCREASES WITH A
LOW COMPLEX COMING TOGETHER OVER THE CENTRAL PLAINS. A COUPLE OF
SHORT WAVES ARE EXPECTED TO RIDE IN ALONG THE UPPER JET. ONE
APPROACHES THE AREA LATER SAT AFTERNOON AND THEN ANOTHER LOOKS TO
APPROACH LATE SAT NIGHT/SUN MORNING. THE FIRST WAVE WILL BE MOVING
INTO A FAIRLY DRY AND STABLE AIR MASS SAT AFTERNOON. THE GFS IS
TRYING TO HAVE PCPN APPROACH BY 00Z SUN...BUT WE FEEL IT IS
SUFFERING FROM CONVECTIVE FEEDBACK AND IS NOT TAKING THE DRY AIR
INTO CONSIDERATION. AS THE NEXT WAVE LOOKS TO MOVE INTO THE UPPER MS
RIVER VALLEY SAT NIGHT...ANOTHER MCS POTENTIALLY LOOKS TO FIRE ON A
30+ KT LLJ.

MODELS...AS WOULD BE EXPECTED...DIFFER ON THE DEVELOPMENT AND THE
TRACK OF THE MCS. AS MENTIONED ABOVE THE GFS IS SUFFERING FROM
CONVECTIVE FEEDBACK...BUT WE DO LIKE ITS GENERAL IDEA OF A MORE SRLY
FRONTAL POSITION THROUGH SAT NIGHT AND SUN WITH MCS ACTIVITY LIKELY
SUPPRESSING IT. WE DO NOT FAVOR THE NAM AS IT SEEMS TO BE LIFTING
THE WARM FRONT SOMEWHAT FAST CONSIDERING THE CONVECTIVE POTENTIAL
ALONG IT. THE ECMWF AND UKMET SUPPORT THIS SRLY FRONTAL POSITION. WE
THINK THE UKMET HAS THE BEST IDEA RIGHT NOW WITH A SRLY FRONTAL
POSITION AND A LACK OF SIGNIFICANT CONVECTIVE FEEDBACK. WE BELIEVE
THAT THE MCS WILL DIVE SSE ALONG THE FRONT AND ALONG THE H850
INSTABILITY GRADIENT. THIS WILL LIKELY TAKE THE BULK OF PCPN ACROSS
THE SW CORNER OF THE CWFA AND SRN LAKE MICHIGAN. WE WILL INCREASE
POPS A BIT HERE WITH THIS IN MIND FOR LATE SAT NIGHT AND SUN
MORNING. THE WARM FRONT WILL LIKELY REMAIN JUST SOUTH OF THE AREA
SUN AFTERNOON. AS ELEVATED INSTABILITY CONTINUES TO BUILD IN...THE
THREAT OF PCPN WILL REMAIN POSSIBLE THROUGH SUN AFTERNOON. WE DO
FEEL THAT SOME SUN WILL BE POSSIBLE LATE AS CONVECTIVE DEBRIS MOVES
OUT.

&&

.LONG TERM...(100 PM EDT FRI AUG 3 2007)
TEMPS WILL CONTINUE TO AVERAGE ABOVE TO POTENTIALLY MUCH ABOVE
NORMAL THROUGH THE EXTENDED RANGE FCST PERIOD. MAX TEMPS WILL
GENERALLY RANGE FROM THE UPPER 80S TO LOWER 90S THROUGH NEXT WEEK.
THERE IS POTENTIAL FOR EVEN HOTTER READINGS BY LATE WEEK AS THE
UPPER RIDGE AXIS BUILDS OVERHEAD. IN FACT LATEST ECMWF GUIDANCE
SUGGESTS 500 MB HEIGHTS COULD REACH 591-594 DM FROM LATE WEDNESDAY
THROUGH FRIDAY. FURTHERMORE WE BELIEVE MEX NUMERICAL GUIDANCE MAXES
ARE BEING SKEWED DOWN TOO MUCH BY CLIMO VALUES FOR LATE NEXT WEEK.

WE WILL ALSO HAVE A CHANCE FOR CONVECTION THROUGH AT LEAST THE EARLY
TO MIDDLE PORTION OF NEXT WEEK AS MOISTURE AND DEW POINT VALUES AND
INSTABILITY GRADUALLY INCREASES OVER OUR REGION. TIMING OF
CONVECTIVE POTENTIAL IS DIFFICULT TO NAIL DOWN GIVEN THE FAST ZONAL
UPPER LEVEL PATTERN AND TIMING OF SHORTWAVES. THERE IS ALSO
UNCERTAINTY ABOUT SFC BOUNDARY POSITIONS THAT FAR OUT IN TIME...
WHICH WILL ALSO BE AFFECTED BY MCS EVOLUTION.

THERE IS POTENTIAL FOR HEAT TO BUILD LATE NEXT WEEK AND THE
COMBINATION OF SUBSIDENCE UNDER THE UPPER RIDGE AND VERY WARM TEMPS
ALOFT MAY TEND TO CAP OR SUPPRESS CONVECTIVE POTENTIAL. THEREFORE AT
THIS POINT WE WENT WITH A HOT BUT DRY FCST FOR LATE NEXT WEEK.

&&

.AVIATION... (100 PM EDT FRI AUG 3 2007)
VFR CONDITIONS WILL CONTINUE THROUGH 18Z SATURDAY. A DRIER AIR MASS
CONTINUES TO ADVECT IN BEHIND THE COLD FRONT AND SKIES WILL REMAIN
MOSTLY CLEAR THIS AFTERNOON WITH MODEL GUIDANCE SHOWING VERY LITTLE
IF ANY CU POTENTIAL. A FEW WIND GUSTS TO AROUND 15 KTS OUT OF THE
WNW ARE POSSIBLE THIS AFTERNOON BEFORE WINDS DIMINISH THIS EVENING.

SKIES WILL REMAIN CLEAR OVERNIGHT AS THE RIDGE AXIS BUILDS OVERHEAD.
HIGH CLOUDS WILL GRADUALLY FILTER INTO THE AREA FROM THE WEST LATE
SATURDAY MORNING AND EARLY SATURDAY AFTERNOON.

&&

.MARINE... (1030 AM EDT FRI AUG 3 2007)
HIGH PRESSURE OVER MINNESOTA THIS MORNING WILL MOVE OVER LAKE
MICHIGAN TONIGHT AND REMAIN OVER THE LAKE THROUGH SATURDAY. AHEAD OF
THE HIGH...WINDS WILL BLOW OUT OF THE NORTHWEST AT 5 TO 15 KTS WITH
WAVES BUILDING UP TO 2 FEET. WINDS WILL BECOME LIGHT AND VARIABLE
OVERNIGHT INTO SATURDAY WITH LOCAL ONSHORE BREEZES SATURDAY
AFTERNOON. WAVES WILL BE LESS THAN 1 FOOT ON SATURDAY. VISIBILITY
WILL BE GOOD TO EXCELLENT IN THIS DRY AIRMASS. WINDS ARE NOT
EXPECTED TO CAUSE SIGNIFICANT MIXING OR OVERTURNING SO WATER
TEMPERATURES SHOULD REMAIN IN THE LOWER 70S.

&&

.HYDROLOGY... (413 AM EDT FRI AUG 3 2007)
A FEW RIVERS AND STREAMS ARE AT THE LOWER END OF THE NORMAL FLOW
CATEGORY. MOST LOCATIONS ARE EXPERIENCING BELOW TO MUCH BELOW NORMAL
FLOWS. SOME WIDESPREAD RAINFALL REMAINS POSSIBLE FOR THE SATURDAY
NIGHT AND EARLY SUN TIME FRAME. THE AIR MASS IS EXPECTED TO BE NEAR
NORMAL AS FAR AS MOISTURE IS CONCERNED. WITH THE LOW STREAM
FLOWS...WE SHOULD NOT SEE ANY BIG ISSUES THROUGH SUNDAY.

&&

.FIRE WEATHER... (413 AM EDT FRI AUG 3 2007)
COORDINATION WITH LAND MANAGEMENT AGENCIES THIS WEEK SHOW THAT FIRE
DANGER CONDITIONS ARE ELEVATED ACROSS MOST OF THE AREA WITH NO
SIGNIFICANT WIDESPREAD RAIN IN THE LAST FEW DAYS AND THE CONTINUING
DROUGHT CONDITIONS. DRY AIR MASS MOVING IN COMBINED WITH THE WARM
TEMPERATURES WILL MAINTAIN AND INCREASE THE HIGH TO EXTREME FIRE
DANGER. IF WE CAN GET SOME WIDESPREAD RAIN FROM THE SYSTEM MOVING IN
LATE IN THE WEEKEND...THIS MAY HELP SOME.

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SHORT TERM:   NJJ
LONG TERM:    LAURENS
AVIATION:     LAURENS
MARINE:       NJJ
HYDROLOGY:    NJJ
FIRE WEATHER: NJJ
Hazardous weather outlook, Aug 3, 6:13 AM EDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
613 AM EDT FRI AUG 3 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-041015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
613 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

VERY LIMITED RAIN FELL YESTERDAY AFTERNOON AND OVERNIGHT...SO FIRE
DANGER WILL REMAIN ELEVATED ACROSS THE SOUTHWEST QUARTER OF LOWER
MICHIGAN TODAY. DRY AND WARM CONDITIONS WILL PERSIST INTO SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS EXTEND FROM SATURDAY
NIGHT...INTO THE MIDDLE OF THE UPCOMING WORK WEEK AS THE PATTERN
BECOMES MORE ACTIVE. A FRONTAL BOUNDARY IS EXPECTED TO REMAIN IN
THE AREA WITH THUNDERSTORM COMPLEXES MOVING ALONG IT. THE
POTENTIAL IS THERE FOR MUCH NEEDED RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:49 PM EDTSpecial Weather StatementGRRNewaygo56 min
Aug 2, 11:47 PM EDTSpecial Weather StatementGRRIonia43 min

Nearby

Red Flag Warnings in Michigan, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.